North Carolina, 2004

Tornadoes and Flash Flooding in North Carolina, August 12, 2004

August 12, 2004 · NWS RAH · 7 events in 7 counties and zones

3 flash flood, 2 tornado, 1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 12, 11:35 AM EST, 37 minutes earlier.

Area forecast discussion, Aug 12, 11:35 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1235 PM EDT THU AUG 12 2004

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
ZONE TEXT PRODUCT HAS BEEN UPDATED FOR A TORNADO WATCH FOR THE
SOUTHERN HALF OF THE CENTRAL NORTH CAROLINA WARNING AREA.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 3 AM EDT
.SHORT TERM (TODAY THROUGH MONDAY)...
FORECAST IS DOMINATED BY BONNIE AND CHARLEY. WITH GOOD DEEP BULK
SHEAR ESPECIALLY ON THE WEST SIDE OF BONNIE... EXPECT RAINFALL TO
OVERSPREAD NC WELL AHEAD OF THE CIRCULATION CENTER... AND HAVE SPED
UP ONSET BY A FEW HOURS. WILL CONTINUE TREND TOWARD CATEGORICAL POPS
BY EARLY AFTERNOON. THE BIG QUESTION MARK IN TERMS OF PRECIP AMOUNTS
IS WHETHER OR NOT BONNIE WILL DIRECTLY INTERACT WITH THE FRONT
COMING IN FROM THE WEST... WHICH IS SHOWING SIGNS THAT IT MAY HAVE
TROUBLE GETTING OVER THE MOUNTAINS GIVEN THE LACK OF PUSH AND MID
LEVEL FLOW BECOMING PARALLEL TO IT. IF THE TWO DO NOT MESH AND IF
BONNIE HOLDS AT A GOOD FORWARD SPEED... WE SHOULD BE ABLE TO REDUCE
PRECIP TOTALS A BIT TO 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS. IT
APPEARS THAT BONNIE PRECIP SHOULD START TO EXIT SHORTLY AFTER
MIDNIGHT. WILL LEAVE SMALL CHANCE POPS IN OVERNIGHT. CURRENT FLOOD
WATCH WILL REMAIN IN PLACE BUT WILL LIKELY CUT EXPIRATION TIME BACK
TO AROUND 6 AM FRI.

AS BONNIE EXITS FRI MORNING... NORTHWEST FLOW BEHIND IT MAY SERVE TO
PUSH THE FRONT EAST INTO THE CWA... WHICH PRESENTS AN INCREASED
CONCERN FOR ENHANCED RAINFALL AS CHARLEY APPROACHES. MUCH OF FRIDAY
COULD ACTUALLY BE DRY WITH SOME SUBSIDENCE BETWEEN STORMS. WILL
KEEP LOW CHANCES OF SHOWERS... THEN BRING IN CATEGORICAL POPS LATE
FRI AFTERNOON CONTINUING INTO SAT MORNING. THE AXIS OF HEAVIEST
PRECIP MAY BE FOCUSED ON THE FRONT... FARTHER WEST THAN PREVIOUSLY
THOUGHT... & HAVE BUMPED UP POPS IN THE WEST TO CATEGORICAL. THE GFS
WHICH IS PRETTY CLOSE TO THE TPC TRACK TAPERS OFF HEAVY PRECIP SAT
EVENING AND WILL FOLLOW SUIT WITH POPS... TRENDING THEM DOWN
SOUTHWEST TO NORTHEAST. THE UPPER TROUGH HOLDS TO THE WEST SUN
THROUGH MON WITH LITTLE MOVEMENT OF THE FRONT. HAVE LITTLE
CONFIDENCE IN DETAILS THIS FAR OUT BUT WILL KEEP SLIGHT CHANCE POPS
IN THE WEST AND CHANCES IN THE EAST THROUGH MON. REGARDING CHARLEY
RAINFALL... DESPITE THE EXPECTED BREAK IN HEAVY RAIN BETWEEN
CYCLONES... HAVE DECIDED TO INCLUDE THIS INFORMATION WITHIN THE
CURRENT FFA RATHER THAN ISSUE A SEPARATE ESF (FLOOD OUTLOOK). PLAN
TO HAVE ABOUT 2-5 INCHES OF RAIN WITH CHARLEY WITH LOCALLY HIGHER
AMOUNTS... BUT THIS IS SUBJECT TO LAST MINUTE CHANGES.

&&
.LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)...
UPPER TROUGH BECOMES BAGGIER AS WHAT IS LEFT OF THE SURFACE FRONT
DISSIPATES. WILL HAVE LOW CHANCE DIURNAL POPS THROUGH THE PERIOD.

&&
.AVIATION...
CURRENTLY...SCATTERED MID AND HIGH DECK WITH INCREASING SW FLOW
ALOFT. MVFR VISIBILITY CONDITIONS OVER WESTERN SITES WITH DEWPOINT
SPREADS LESS THAN 2 DEGREES.  SHOULD SEE THIS TREND SPREAD EAST
ACROSS ALL OF CWA BY DAYBREAK WITH BRIEF PERIOD OF IFR CONDITIONS
POSSIBLE. MAY ALSO SEE SHOWER ACTIVITY (CURRENTLY OVER MOUNTAINS)
SHIFT EAST NEAR INT AND GSO TAF SITES AROUND DAYBREAK. RAIN LOOKS TO
DEVELOP OVER THE REGION BY 18Z...AND PERHAPS POSSIBLY SOONER. WILL
CARRY CEILINGS 2KFT WITH 3-5 SM DURING RAIN.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR THE ENTIRE AREA NOON TODAY THROUGH DAYBREAK
FRIDAY.
NC...TORNADO WATCH FOR THE SOUTH HALF OF CENTRAL NORTH CAROLINA
UNTIL 6 PM.
&&

SHORT TERM (UPDATE)...RLH
Hazardous weather outlook, Aug 12, 4:45 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT THU AUG 12 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130244-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
545 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO TRACK TOWARD
THE NORTH-NORTHEAST ACROSS THE WESTERN PIEDMONT OF NORTH CAROLINA
LATE THIS EVENING THROUGH TONIGHT. RAINFALL ASSOCIATED WITH BONNIE
WILL BEGIN TO OVERSPREAD CENTRAL NORTH CAROLINA THIS MORNING.
RAINFALL AMOUNTS OF 2 TO 4 INCHES... WITH LOCALLY HIGHER AMOUNTS...
ARE POSSIBLE TODAY THROUGH TONIGHT. THIS COULD LEAD TO FLOODING
ESPECIALLY IN POOR DRAINAGE AND URBAN AREAS AS WELL AS CREEKS AND
STREAMS.

IN ADDITION... AS THE REMNANTS OF BONNIE PASS THROUGH THE STATE...
INCREASED LOW LEVEL WINDS AND RAPID CHANGE IN WIND DIRECTION WITH
HEIGHT WILL CREATE CONDITIONS FAVORABLE FOR A RISK OF ISOLATED
TORNADOES TONIGHT... MAINLY EAST OF THE CENTERS TRACK.

.DAYS TWO THROUGH SEVEN...

THE REMAINS OF WHAT IS CURRENTLY HURRICANE CHARLEY WILL TRACK TO THE
NORTH-NORTHEAST OVER CENTRAL AND EASTERN NORTH CAROLINA FRIDAY NIGHT
THROUGH SATURDAY MORNING. HEAVY RAINFALL IS POSSIBLE STARTING LATE
FRIDAY AFTERNOON... AND CONTINUING THROUGH MUCH OF SATURDAY.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT... FOR
THE THREAT OF FLOODING AND ISOLATED TORNADOES... IF BONNIES
REMNANTS CONTINUE TO MOVE AS EXPECTED. EMERGENCY MANAGEMENT
OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE
LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

GIH

In the hours before

Special weather statement, Aug 12, 10:40 AM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1140 AM EDT THU AUG 12 2004

NCZ008>011-021>028-038>043-073>078-083>086-088-089-130200-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...SANFORD...
SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
1140 AM EDT THU AUG 12 2004

...THERE IS A THREAT FOR SEVERE WEATHER THIS AFTERNOON...
...THERE IS A THREAT OF ISOLATED TORNADOES WITH THE REMNANTS OF
BONNIE TONIGHT...

A MODERATELY UNSTABLE AIR MASS OVER NORTH CAROLINA THIS AFTERNOON
WILL BRING A RISK FOR SEVERE THUNDERSTORMS TO CENTRAL NORTH
CAROLINA. THE MAIN THREAT IS EXPECTED TO BE GUSTY DOWNBURST WINDS.
ALTHOUGH ALL OF CENTRAL NORTH CAROLINA IS AT RISK...THE PRIMARY
THREAT AREA THIS AFTERNOON WILL BE THE TRIAD AREA AND AREAS SOUTH OF
HIGH 64.

AS THE REMNANTS OF TROPICAL STORM BONNIE MOVE TO THE NORTH-NORTHEAST
OVER THE WESTERN PIEDMONT OF NORTH CAROLINA EARLY TONIGHT...
INCREASING LOW LEVEL WINDS... AND A RAPID CHANGE IN WIND DIRECTION
WITH HEIGHT THROUGH THE ATMOSPHERE... WILL CREATE CONDITIONS
FAVORABLE FOR ISOLATED TORNADOES. THE RISK WILL BE MAINLY THIS
EVENING THROUGH THE OVERNIGHT HOURS TONIGHT... AND WILL BE PRIMARILY
ALONG AND EAST OF BONNIES TRACK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RLH

The radar

The Raleigh/Durham radar (KRAX), 110 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hoke

When
August 12, 12:12 PM EST
Where
Hoke County, 6 mi SW of Raeford
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -79.283

Tornado, Scotland

When
August 12, 1:40 PM EST to 1:50 PM EST
Where
Scotland County, Old Hundred
Rating
F1
Path length
6 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
34.817, -79.583

A tornado touched down near Old Hundred and traveled northeast to Silver Hill. Trees were blown down in Old Hundred, and damage was sustained to a shed roof and to the ceiling and roof of the school bus garage at a Scotland County Schools department of transportation site on McFarland Road. A mobile home was shifted off its foundation near Sneads Grove. Trees and power lines were blown down in Silver Hill.

Flash Flood, Forsyth

When
August 12, 2:10 PM EST to 3:00 PM EST
Where
Forsyth County, Winston Salem
Reported by
TRAINED SPOTTER
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Flash flooding was reported on 28th Street and Liberty, with two cars disabled due to high water.

Thunderstorm Wind, Guilford

When
August 12, 2:25 PM EST
Where
Guilford County, Stokesdale
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.233, -79.983

Trees were blown down and a barn was destroyed at the intersection of Highway 220 and State Road 150.

Tornado, Harnett

When
August 12, 2:47 PM EST to 2:53 PM EST
Where
Harnett County, 2 mi SW of Pineview to 2 mi NE of Pineview
Rating
F1
Path length
3 mi
Path width
100 yd
Injuries
4 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
35.300, -79.117

A tornado touched down near the intersection of Highways 24 and 27, south of Pineview. The tornado moved across Heritage Park Subdivision and the Carolina Lakes Golf Course. Three mobile homes were blown off their foundations and were destroyed in and around Heritage Park. An additional two dozen homes sustained minor damage to siding, windows and shingles. The Spout Springs Presbyterian Church was also partially destroyed. In all, 120 buildings had minor damage, 23 had major damage, and 11 were condemned; of those 11, nine were completely destroyed. Four people were reported injured, three of which occurred in one of the mobile homes blown off its foundation.

Flash Flood, Durham

When
August 12, 3:30 PM EST to 4:30 PM EST
Where
Durham County, Durham
Reported by
LAW ENFORCEMENT
Coordinates
36.036, -78.876 (the zone’s center; the record gives no point)

The intersection of Interstate 85 and Highway 15-501 was flooded with over six inches of water.

Flash Flood, Wake

When
August 12, 3:35 PM EST to 4:30 PM EST
Where
Wake County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Flooding was reported along US Highway 64, with high water in the road and in the medians. In addition, Durant Road and Nature Park Road were both flooded as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419561, 5419508, 5419557, 5419560, 5419556, 5419559, 5419558.